Florida, 2011

Hail and Damaging Winds in Florida, June 24, 2011

June 24, 2011 · NWS JAX · 3 events in 2 counties and zones

A very unstable and moist air mass was over the area as an upper level short wave trough moved across during the afternoon. Scattered severe storms developed across the area during the afternoon and evening hours along the sea breeze fronts and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A very unstable and moist air mass was over the area as an upper level short wave trough moved across during the afternoon. Scattered severe storms developed across the area during the afternoon and evening hours along the sea breeze fronts and outflow boundaries. Steep lapse rates and shear aloft helped form strong downdrafts and hail cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 1:24 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 24, 1:24 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT FRI JUN 24 2011

.SYNOPSIS...UPPER RIDGE CONTINUES TO WEAKEN OVER S CENTRAL FL WITH
TROF OVER E 1/3 OF THE LOWER 48. PLUME OF DEEP LAYER MOISTURE NOW
EXTENDS FROM THE E PAC ACROSS THE JAX COUNTY WARNING AREA. SAT
DERIVED PRECIP H2O IS NOW AROUND 2 INCHES ACROSS MOST OF THE AREA.
TSTMS HAVE CONTINUED TO DEVELOP AND MOVE ENE ACROSS THE AREA WITH
THE STRONGEST STORMS NOW OVER THE JAX METRO AREA. OVERALL COVERAGE
AND INTENSITY OF STORMS HAS BEEN KEPT DOWN SO FAR BECAUSE OF
CLOUD COVER. HOWEVER...WITH INSTABILITY IN PLACE AND SOME DYNAMIC
FORCING FROM ELONGATED VORTICITY MAX...EXPECT PRECIP TO CONTINUE
INTO THE EVENING. MAY BE SOME LOCALLY HEAVY RAINFALL IN AREAS
WHERE CONVECTION IS ORIENTED ALONG MEAN FLOW SINCE STORM MOTIONS
HAVE BEEN RELATIVELY SLOW. AS EXPECTED...TEMPS HAVE BEEN HELD
DOWN. DUE TO CLOUDS AND PRECIP. SE CORNER OF THE AREA STILL
MANAGING TO REACH THE MID 90S DUE TO MORE SUN.

.SHORT TERM...DIURNAL CONVECTION WILL CONTINUE WITH POPS JUST
ABOVE NORMAL OVER S 1/3 OF THE AREA DUE TO LOCATION OF MOISTURE
AXIS. N ZONES WILL SEE POPS JUST BELOW NORMAL DUE TO PROXIMITY OF
DRIER AIR. STORM MOTION WILL BE SLOW THRU THIS PERIOD...SO
PORTIONS OF NE FL MAY END UP WITH SOME MUCH NEEDED RAINFALL.

TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH THE COOLEST TEMPS
LIKELY OVER THE S DUE TO CLOUD COVER AND PRECIP.

.LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. TEMPS
WILL AVERAGE JUST ABOVE NORMAL WITH NEAR NORMAL POPS.

&&

.AVIATION...HAVE TEMPO TSRA IN TAFS THROUGH AROUND 00Z. TEMPORARY
IFR WITH STRONG GUSTY WINDS IN HEAVY SHOWERS...OTHERWISE VFR OUTSIDE
SHOWER ACTIVITY. PATCHY FOG LATE TONIGHT AFTER AROUND 06Z.

&&

.MARINE...NO HEADLINES AS WINDS AND SEAS REMAIN BELOW CRITERIA. SW
WINDS WILL BECOME SE WITH AFTERNOON SEABREEZES...LESS THAN 15 KNOTS.
SEAS 3 FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  71  97 /  20  40  30  40
SSI  75  91  76  92 /  20  30  20  30
JAX  73  92  73  94 /  30  40  20  30
SGJ  74  89  74  90 /  40  40  20  30
GNV  71  92  70  94 /  40  50  20  40
OCF  72  91  71  93 /  40  50  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CARROLL/ZIBURA/KEEGAN
Hazardous weather outlook, Jun 24, 9:15 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI JUN 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1015 AM EDT FRI JUN 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...
...ISOLATED STRONG TO SEVERE STORMS POSSIBLE...

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE GULF COAST AND
SPREAD NORTHEAST. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY WITH STORMS BECOMING MOST NUMEROUS IN
NORTHEAST FLORIDA GENERALLY EAST OF THE HIGHWAY 301 CORRIDOR BY
MID-AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH
ANY THUNDERSTORMS.

AREAS OF SMOKE WILL PRIMARILY REMAIN CONFINED TO AREAS NEAR AND JUST
NORTHEAST OF THE HONEY PRAIRIE WILDFIRE COMPLEX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MAINLY SEASONAL TEMPERATURES ARE FORECAST WITH TYPICAL SUMMERTIME
THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL
HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Special weather statement, Jun 24, 2:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT FRI JUN 24 2011

FLZ040-242000-
MARION-
309 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF OCALA AIRPORT...OR
10 MILES SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTH AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA
AIRPORT AND OCALA THROUGH 400 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2925 8207 2896 8210 2897 8230 2902 8241
      2926 8239
TIME...MOT...LOC 1910Z 180DEG 17KT 2907 8232

ZIBURA
Special weather statement, Jun 24, 2:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT FRI JUN 24 2011

FLZ036-040-242015-
ALACHUA-MARION-
327 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS VALID UNTIL 415
PM EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CROSS CREEK...OR 6 MILES NORTHWEST
OF CITRA...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MCINTOSH...LOCHLOOSA...CROSS CREEK...
SPARR...REDDICK...LOWELL...CITRA AND ANTHONY THROUGH 415 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2926 8230 2953 8221 2953 8206 2947 8206
      2950 8201 2951 8197 2950 8197 2926 8202
TIME...MOT...LOC 1928Z 329DEG 3KT 2948 8217

ZIBURA
Special weather statement, Jun 24, 2:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT FRI JUN 24 2011

FLZ033-038-242015-
FLAGLER-ST. JOHNS-
333 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS AND NORTHWESTERN FLAGLER COUNTIES FOR STRONG WINDS VALID
UNTIL 415 PM EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF DUPONT CENTER...OR
9 MILES EAST OF HASTINGS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HASTINGS...DUPONT CENTER
AND SAINT AUGUSTINE SHORES THROUGH 415 PM EDT. GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2958 8151 2971 8152 2984 8129 2962 8121
TIME...MOT...LOC 1934Z 252DEG 15KT 2968 8136

ZIBURA
Special weather statement, Jun 24, 2:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT FRI JUN 24 2011

FLZ033-242000-
ST. JOHNS-
337 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST.
JOHNS COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ST. JOHNS COUNTY...OR 8 MILES
SOUTHWEST OF GUANA RIVER STATE PARK...MOVING EAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED
COUNTY THROUGH 400 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3009 8134 2996 8131 2995 8145 3002 8146
TIME...MOT...LOC 1937Z 267DEG 4KT 3000 8141

ZIBURA
Local storm report, Jun 24, 2:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     7 SW OCALA AIRPORT      29.10N 82.30W
06/24/2011  E50 MPH          MARION             FL   PUBLIC

            PUBLIC REPORT OF WINDS OF 40-50 MPH. PEA SIZE HAIL ALSO
            OBSERVED.

&&

ARS
Special weather statement, Jun 24, 2:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT FRI JUN 24 2011

FLZ037-040-242045-
MARION-PUTNAM-
359 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN PUTNAM
AND EASTERN MARION COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF SALT SPRINGS...MOVING
EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND LYNNE...JUNIPER SPRINGS...FORT MCCOY...BURBANK AND SALT
SPRINGS THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2945 8198 2945 8166 2932 8165 2932 8167
      2930 8165 2912 8165 2912 8204
TIME...MOT...LOC 1959Z 249DEG 5KT 2929 8179

ZIBURA

The radar

The Jacksonville radar (KJAX), 60 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Johns

When
June 24, 3:05 PM EST
Where
St. Johns County, 3.64 mi SW of Sampson
Measured
0.75 in hail
Reported by
Public
Coordinates
29.990, -81.450

Penny size hail and downed tree limbs were reported off of International Golf Parkway.

Thunderstorm Wind, Marion

When
June 24, 3:15 PM EST
Where
Marion County, 0.92 mi SE of Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.290, -82.110

Trees were blown down in Anthony.

Thunderstorm Wind, St. Johns

When
June 24, 3:50 PM EST
Where
St. Johns County, Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.780, -81.430

Trees and a power line were blown down near State Road 206.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308743, 308744, 308745.